Maximum Matchings

  • Bernhard Korte
  • Jens Vygen
Part of the Algorithms and Combinatorics book series (AC, volume 21)


Matching theory is one of the classical and most important topics in combinatorial theory and optimization. All the graphs in this chapter are undirected. Recall that a matching is a set of pairwise disjoint edges.


Bipartite Graph Perfect Match Maximum Match Black Vertex Matching Edge 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


General Literature

  1. Gerards, A.M.H. [1995]: Matching. In: Handbooks in Operations Research and Management Science; Volume 7: Network Models (M.O. Ball, T.L. Magnanti, C.L. Monma, G.L. Nemhauser, eds.), Elsevier, Amsterdam 1995, pp. 135–224Google Scholar
  2. Lawler, E.L. [1976]: Combinatorial Optimization; Networks and Matroids. Holt, Rinehart and Winston, New York 1976, Chapters 5 and 6MATHGoogle Scholar
  3. Lovász, L., and Plummer, M.D. [1986]: Matching Theory. Akadémiai Kiadó, Budapest 1986, and North-Holland, Amsterdam 1986MATHGoogle Scholar
  4. Papadimitriou, C.H., and Steiglitz, K. [1982]: Combinatorial Optimization; Algorithms and Complexity. Prentice-Hall, Englewood Cliffs 1982, Chapter 10MATHGoogle Scholar
  5. Pulleyblank, W.R. [1995]: Matchings and extensions. In: Handbook of Combinatorics; Vol. 1 (R.L. Graham, M. Grötschel, L. Lovász, eds.), Elsevier, Amsterdam 1995Google Scholar
  6. Tarjan, R.E. [1983]: Data Structures and Network Algorithms. SIAM, Philadelphia 1983, Chapter 9CrossRefGoogle Scholar

Cited References

  1. Alt, H., Blum, N., Mehlhorn, K., and Paul, M. [1991]: Computing a maximum cardinality matching in a bipartite graph in time \( O\left( {{n^{1.5}}\sqrt {m/\log n} } \right) \). Information Processing Letters 37 (1991), 237–240MathSciNetMATHCrossRefGoogle Scholar
  2. Anderson, I. [1971]: Perfect matchings of a graph. Journal of Combinatorial Theory B 10 (1971), 183–186MATHCrossRefGoogle Scholar
  3. Berge, C. [1957]: Two theorems in graph theory. Proceedings of the National Academy of Science of the U.S. 43 (1957), 842–844MathSciNetMATHCrossRefGoogle Scholar
  4. Berge, C. [1958]: Sur le couplage maximum d’un graphe. Comptes Rendus Hebdomadaires des Séances de l’Académie des Sciences (Paris) Sér. I Math. 247 (1958), 258–259MathSciNetMATHGoogle Scholar
  5. Brègman, L.M. [1973]: Certain properties of nonnegative matrices and their permanents. Doklady Akademii Nauk SSSR 211 (1973), 27–30 [in Russian]. English translation: Soviet Mathematics Doklady 14 (1973), 945-949MathSciNetGoogle Scholar
  6. Dilworth, R.P. [1950]: A decomposition theorem for partially ordered sets. Annals of Mathematics 51 (1950), 161–166MathSciNetMATHCrossRefGoogle Scholar
  7. Edmonds, J. [1965]: Paths, trees, and flowers. Canadian Journal of Mathematics 17 (1965), 449–467MathSciNetMATHCrossRefGoogle Scholar
  8. Egoryčev, G.P. [1980]: Solution of the van der Waerden problem for permanents. Soviet Mathematics Doklady 23 (1982), 619–622Google Scholar
  9. Erdős, P., and Gallai [1961]: On the minimal number of vertices representing the edges of a graph. Magyar Tud. Akad. Mat. Kutató Int. Közl. 6 (1961), 181–203Google Scholar
  10. Falikman, D.I. [1981]: A proof of the van der Waerden conjecture on the permanent of a doubly stochastic matrix. Matematicheskie Zametki 29 (1981), 931–938 [in Russian]. English translation: Math. Notes of the Acad. Sci. USSR 29 (1981), 475-479MathSciNetGoogle Scholar
  11. Feder, T., and Motwani, R. [1995]: Clique partitions, graph compression and speeding-up algorithms. Journal of Computer and System Sciences 51 (1995), 261–272MathSciNetMATHCrossRefGoogle Scholar
  12. Frobenius, G. [1917]: Über zerlegbare Determinanten. Sitzungsbericht der Königlich Preussischen Akademie der Wissenschaften XVIII (1917), 274–277Google Scholar
  13. Fulkerson, D.R. [1956]: Note on Dilworth’s decomposition theorem for partially ordered sets. Proceedings of the AMS 7 (1956), 701–702MathSciNetMATHGoogle Scholar
  14. Gallai, T. [1959]: Über Extreme Punkt-und Kantenmengen. Annales Universitatis Scientiarum Budapestinensis de Rolando Eötvös Nominatae; Sectio Mathematica 2 (1959), 133–138MathSciNetMATHGoogle Scholar
  15. Gallai, T. [1964]: Maximale Systeme unabhängiger Kanten. Magyar Tud. Akad. Mat. Kutató Int. Közl. 9 (1964), 401–413MathSciNetGoogle Scholar
  16. Geelen, J.F. [1997]: An algebraic matching algorithm. Manuscript, 1997Google Scholar
  17. Hall, P. [1935]: On representatives of subsets. Journal of the London Mathematical Society 10 (1935), 26–30Google Scholar
  18. Halmos, P.R., and Vaughan, H.E. [1950]: The marriage problem. American Journal of Mathematics 72 (1950), 214–215MathSciNetMATHCrossRefGoogle Scholar
  19. Hopcroft, J.E., and Karp, R.M. [1973]: An n 5/2 algorithm for maximum matchings in bipartite graphs. SIAM Journal on Computing 2 (1973), 225–231MathSciNetMATHCrossRefGoogle Scholar
  20. König, D. [1916]: Über Graphen und ihre Anwendung auf Determinantentheorie und Mengenlehre. Mathematische Annalen 77 (1916), 453–465MathSciNetMATHCrossRefGoogle Scholar
  21. König, D. [1931]: Graphs and matrices. Matematikaiés Fizikai Lapok 38 (1931), 116–119 [in Hungarian]MATHGoogle Scholar
  22. König, D. [1933]: Über trennende Knotenpunkte in Graphen (nebst Anwendungen auf Determinanten und Matrizen). Acta Litteratum ac Scientiarum Regiae Universitatis Hungaricae Francisco-Josephinae (Szeged). Sectio Scientiarum Mathematicarum 6 (1933), 155–179Google Scholar
  23. Lovász, L. [1972]: A note on factor-critical graphs. Studia Scientiarum Mathematicarum Hungarica 7 (1972), 279–280MathSciNetGoogle Scholar
  24. Lovász, L. [1979]: On determinants, matchings and random algorithms. In: Fundamentals of Computation Theory (L. Budach, ed.), Akademie-Verlag, Berlin 1979, pp. 565–574Google Scholar
  25. Mendelsohn, N.S., and Dulmage, A.L. [1958]: Some generalizations of the problem of distinct representatives. Canadian Journal of Mathematics 10 (1958), 230–241MathSciNetMATHCrossRefGoogle Scholar
  26. Micali, S., and Vazirani, V.V. [1980]: An O(V ½ E) algorithm for finding maximum matching in general graphs. Proceedings of the 21st Annual IEEE Symposium on Foundations of Computer Science (1980), 17-27Google Scholar
  27. Mulmuley, K., Vazirani, U.V., and Vazirani, V.V. [1987]: Matching is as easy as matrix inversion. Combinatorica 7 (1987), 105–113MathSciNetMATHCrossRefGoogle Scholar
  28. Petersen, J. [1891]: Die Theorie der regulären Graphen. Acta Math. 15 (1891), 193–220MathSciNetMATHCrossRefGoogle Scholar
  29. Rizzi, R. [1998]: König’s edge coloring theorem without augmenting paths. Journal of Graph Theory 29 (1998), 87MathSciNetMATHCrossRefGoogle Scholar
  30. Schrijver, A. [1998]: Counting 1-factors in regular bipartite graphs. Journal of Combinatorial Theory B 72 (1998), 122–135MathSciNetMATHCrossRefGoogle Scholar
  31. Sperner, E. [1928]: Ein Satz über Untermengen einer Endlichen Menge. Mathematische Zeitschrift 27 (1928), 544–548MathSciNetMATHCrossRefGoogle Scholar
  32. Szegedy, C. [1999]: A linear representation of the ear-matroid. Report No. 99878, Research Institute for Discrete Mathematics, University of Bonn, 1999; accepted for publication in CombinatoricaGoogle Scholar
  33. Szigeti, Z. [1996]: On a matroid defined by ear-decompositions. Combinatorica 16 (1996), 233–241MathSciNetMATHCrossRefGoogle Scholar
  34. Tutte, W.T. [1947]: The factorization of linear graphs. Journal of the London Mathematical Society 22 (1947), 107–111MathSciNetMATHCrossRefGoogle Scholar
  35. Vazirani, V.V. [1994]: A theory of alternating paths and blossoms for proving correctness of the \( O\left( {\sqrt V E} \right) \) general graph maximum matching algorithm. Combinatorica 14 (1994), 71–109MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Bernhard Korte
    • 1
  • Jens Vygen
    • 1
  1. 1.Research Institute for Discrete MathematicsUniversity of BonnBonnGermany

Personalised recommendations